As a primary care doctor, I come across several interesting situations, challenges and experiences. Some are inspirational and some are eye opening. As I have become increasingly aware of the potential dangers of supplements, I have started asking my patients if they are taking any. Many of my patients are taking supplements on blind faith, assuming that they are helpful to them, when they may be harming themselves.
Some of my patients tell me that they are taking supplements because they can get a good deal on them. Some tell me that they are encouraged to take supplements by their family members and friends who work in stores that sell supplements. Some mistakenly believe that supplements will help them live longer.
But, most of the supplements you take have not been checked for drug interactions and are probably not safe for people older than 65. Moreover, places and companies who sell supplements don’t know what prescription medications you are taking and cannot warn you about harmful drug interactions.
According to the National Center for Complementary and Integrative Health (NIH), the “natural” label on supplements does not always mean “safe.” Be aware that an herbal supplement may contain dozens of compounds and that all of its ingredients may not be known. The regulations for dietary supplements are not the same as those for prescription or over-the-counter drugs.
For example, the Centers for Disease Control and Prevention (CDC) reports that castor oil is a stimulant laxative that may cause thorough evacuation of the bowels within 2-6 hours of ingestion; this strong result of taking castor oil also can cause dehydration and electrolyte imbalance. Long-term use of castor oil may reduce your ability to absorb nutrients.
Curcumin (turmeric) is among the most popular supplements. It is believed to be an antioxidant, anti-inflammatory and anti- carcinogenic. But, a recent multicenter, randomized double blind, placebo-controlled study by Lang et al. reported that the combination of mesalamine and curcumin may have a beneficial effect in mild to moderately active ulcerative colitis. It may cause liver toxicity and stomach upset specifically in larger doses for longer duration.
Curcumin can also lower blood glucose levels so diabetics should be cautious taking this supplement. Last but not least, curcumin does interfere with blood-thinners such as aspirin, Coumadin and Plavix. I had one patient who developed worsening of acid reflux symptoms with curcumin. And it is reported that curcumin interferes with antacids like ranitidine, which is available over the counter.
My advice is to talk to your doctor before buying any over-the-counter medications or supplements. Do not waste your money on something that you don’t know for sure will be beneficial for your health. With the tsunami of social network, comes the chaos of information which can confuse us all. This is where your primary doctor can guide you in making smart choices.
First published by Just Care USA. Reprinted by permission.
By Sarwat Jabeen, MD